A board to discuss the Multiple Sclerosis modifying drug Avonex
- Volunteer Moderator
- Posts: 5179
- Joined: Sat Nov 20, 2004 3:00 pm
lolaramona8 wrote:I have been on avonex for the past 4 years and I have not relapse since I've been taking the medicine.
I just recently switch to the pen, which is easier to use but just the noise it makes when you release the needle is just awful
As for the side effects, just flu like symptoms and horrible horrible shivers!! Feels like I am super cold, back pain and I don’t know if I am the only one but my skin hurts.
The next morning I feel like I am just hang over.
I feel tired, emotionally down, and with a minor headache.
The only thing I have notice that I actually worry is about the muscle lost in the injection are.
Other than that I just drink a lot of water and take Tylenol before taking the shot at night.
When I was on Avonex for 10 years I had very similar side effects, e.g., fever, chills, uncontrollable shaking, aching skin, muscle spasms, etc. I found ibuprofen to be much more effective than Tylenol. Try 400 mg at the time of your shot and then another dose about 5 hours later. In addition, an additional 200 mg the next day can help clear up the Avonexy hangover. You may also want to try injecting earlier in the day so there's less disruption to your sleep. My body never seemed to thermoregulate well when trying to sleep on Avonex. By injecting around noon, I was able to better manage the side effects with ibuprofen.
- Posts: 5
- Joined: Sun Jun 15, 2014 11:00 am
I have had bad experience with Avonex.
I was on it for for a short time... I got my injection every Tuesday and from late Tuesday night until Sunday night I was throwing up... I wasnt looking forward to getting another shot in a few days....
I dont think everyone will experience the same trouble I had experienced...
I hope my story helped...
- Posts: 2
- Joined: Thu Dec 11, 2014 9:15 am
My 34 yr old son was told he had MS in 2009 and has been on avonex since 2010 . He's had the same side effects as everyone on here has stated . On sept 25 th he called on hisvway home and told me he thought he was having appendicitis and was headed to er to get checked , several hrs later he ask me to come and stay with him so he wouldn't have to drive home . After a few more hrs the er doc came in and told us the results of the ct scan they ran on him and told him it showed multiple lesions in his chest and stomach area and several lymph nodes were involved also and it looked like it could be cancer and to see the family doc the next morning . His mom works for our family doctor so when she told him what was said he got in touch with a specialist and me and the son were back at the hospital by 2 pm that afternoon waiting for a biopsy to be done in the abdomen area , that biopsy came back inconclusive . We waited another two weeks for specialist to decide to do another biopsy but directly in the liver area, this one came back positive for a rare bile duct cancer . Our world has been turned upside down . The oncologists told him that it was already in stage 4 and with treatment he could have 8 months to a year and without 2 to 6 months , he chose to do treatment . Before he had the chance to start chemo a interventional radiologist suggested that he try radioemobilization bead therapy . At the next ov to oncologist , the doctor said for him to discontinue the avonex shots because it does have a terrible outcome on the immune system a could be a source of the bile duct cancer . He got the 3rd part of bead therapy done on dec 2nd and was showing some improvement but yesterday around 5 pm he started having double vision and radiologist doesn't think it's from the beads but might bevfrom being off the shots for a month . Our family doctors PA said to give him a avonex shot to rule out if being off the shots had anything to do with this sudden dbl vision . I will post again soon to tell the results . It's so horrible to watch this young man go through two horrible diseases like MS and bike duct cancer.
- Posts: 1
- Joined: Tue Sep 20, 2016 9:04 am
I was on Avonex for about eight months. After month six, I developed severe general anxiety (not about sticking myself with a needle), bad enough that I was unable to leave my room most of the time. The flu-like symptoms lessened after the first few months, but remained strong. I also found I had no appetite whatsoever starting around month two. I would end up eating only about 750-900 calories a day unless I forced myself to eat. My liver and thyroid values remained within range the whole time, but the anxiety and lack of appetite were enough to get my neuro to take me off the drug.